Skip to main content

Extremes of integer-valued moving average sequences


This paper aims to analyze the extremal properties of integer-valued moving average sequences obtained as discrete analogues of conventional moving averages replacing scalar multiplication by binomial thinning. In particular, we consider the case in which the scalar coefficients are replaced by random coefficients since in real applications the thinning probabilities may depend on several factors changing in time. Furthermore, the extremal behavior of periodic integer-valued moving average sequences is also considered. In this case, we find that, when assessing their clustering tendency of high-threshold exceedances, the extremal index is the same as for the stationary case.

This is a preview of subscription content, access via your institution.


  • Anderson CW (1970) Extreme value theory for a class of discrete distributions with applications to some stochastic processes. J Appl Probab 7:99–113

    MATH  Article  Google Scholar 

  • Brännäs K, Hall A (2001) Estimation in integer-valued moving average models. Appl Stoch Models Bus Ind 17:277–291

    MATH  Article  MathSciNet  Google Scholar 

  • Brännäs K, Hellström J (2006) Tourist accommodation effects of festivals. Tour Econ 12:291–302

    Google Scholar 

  • Chernick M, Hsing T, McCormick W (1991) Calculating the extremal index for a class of stationary sequences. Adv Appl Probab 23:835–850

    MATH  Article  MathSciNet  Google Scholar 

  • Embrechts P, Klüppelberg C, Mikosch T (1997) Modelling extremal events for insurance and finance. Springer, Berlin

    MATH  Google Scholar 

  • Feller W (1971) An introduction to probability theory and its applications, vol II. Wiley, New York

    MATH  Google Scholar 

  • de Haan L (1976) An Abel–Tauber theorem for Laplace transforms. J Lond Math Soc 13:537–542

    MATH  Article  Google Scholar 

  • Hall A (2001) Extremes of integer-valued moving averages models with regularly varying tails. Extremes 4:219–239

    MATH  Article  MathSciNet  Google Scholar 

  • Hall A, Scotto MG (2006) Extremes of periodic integer-valued sequences with exponential type tails. REVSTAT 4:249–273

    MATH  MathSciNet  Google Scholar 

  • Hipel KW, McLeod AI (1994) Time series modelling of water resources and environmental systems. Elsevier, Amsterdam

    Google Scholar 

  • MacDonald I, Zucchini W (1997) Hidden Markov and other models for discrete-valued time series. Chapman & Hall, London

    MATH  Google Scholar 

  • Martins AP, Ferreira H (2004) Extremes of periodic moving averages of random variables with varying tail probabilities. Sort 28:161–176

    MATH  MathSciNet  Google Scholar 

  • McCormick WP, Park YS (1992) Asymptotic analysis of extremes from autoregressive negative binomial processes. J Appl Probab 29:904–920

    MATH  Article  MathSciNet  Google Scholar 

  • Quoreshi AMMS (2006) Bivariate time series modelling of financial count data. Commun Stat Theory Methods 35:1343–1358

    MATH  Article  MathSciNet  Google Scholar 

  • Resnick S (1987) Extreme values, regular variation, and point processes. Springer, New York

    MATH  Google Scholar 

  • Tucker H (1967) A graduate course in probability. Academic Press, New York

    Google Scholar 

  • WeißCH (2008) Thinning operations for modelling time series of counts—a survey. Adv Stat Anal 92:319–341

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Andreia Hall.

Additional information

Research (partially) supported by Unidade de Investigação Matemática e Aplicações of Universidade de Aveiro through Programa Operacional “Ciência, Tecnologia, Inovação” of the Fundação para a Ciência e a Tecnologia (FCT) cofinanced by the European Community fund FEDER. The second author is also supported by the project PTDC/MAT/64353/2006.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Hall, A., Scotto, M. & Cruz, J. Extremes of integer-valued moving average sequences. TEST 19, 359–374 (2010).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Extreme value theory
  • Binomial thinning
  • Extremal index
  • Integer-valued sequences

Mathematics Subject Classification (2000)

  • 60G70